Minnesota, 2005

Hail in Minnesota, April 18, 2005

April 18, 2005 · NWS DLH · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 18, 2:00 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 18, 2:00 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 PM CDT MON APR 18 2005

.DISCUSSION...FORECAST CONCERNS ARE ON TSRA CHANCES IN THE SHORT
TERM. 18Z MSAS SFC PRESSURE PLOT PLACED THE MAIN SFC LOW CENTER IN
SOUTH CENTRAL ND WITH A WEAKER LOW IN NE ND. A WARM FRONT EXTENDED
FROM THE SFC LOW ALONG THE INTERNATIONAL BORDER. TSRA COMPLEX N OF
THE WARM FRONT IN ONTARIO NO LONGER IMPACTING THE FA. COLD FRONT IS
STILL IN CENTRAL ND AND MOVING SLOWLY. CU FIELD HAS DEVELOPED OVER
SOUTHERN HALF OF THE FA AND IS SPREADING N. APPEARS SOMETHING TRYING
TO GET GOING IN NE ND AND HEADING TOWARD CANADA.

THE WEAKER LOW IS EXPECT TO MOVE INTO NW MN THIS EVENING AND NE OF
INL WITH THE WARM FRONT REMAINING QUASI-STATIONARY. TSRA SHOULD
DEVELOP IN THE VICINITY OF THE MAIN LOW CENTER AND THE COLD
FRONT...SPREADING INTO NW MN AND INTO THE FAR NW PORTION OF THE FA
THIS EVENING. LITTLE EASTWARD MOVEMENT TO THE TSRA EXPECTED
OVERNIGHT INITIALLY THE OVERSPREADING THE REST OF THE FA TUESDAY
MORNING AS THE COLD FRONT BEGINS TO MIX WITH THE POWERFUL SHORT WAVE
LIFTING NE FROM NEBRASKA. THE COLD FRONT WILL MOVE INTO NW WI BY
TUESDAY AFTERNOON WITH TSRA ONGOING ACROSS THE FA. WILL END THE PCPN
FROM THE NW GRADUALLY TUESDAY AFTERNOON AS THE FRONT CONTINUES TO
DEPART THE AREA AND A SFC HIGH BUILDS IN FROM CANADA. KEPT LOW POPS
OVER THE FAR SE PORTION OF THE FA IN WI TUESDAY NIGHT FOR ANY
LINGERING PCPN.

SFC HIGH THEN COVERS THE FA WEDNESDAY AND THURSDAY. A BACK DOOR
COLD FRONT MOVES INTO THE FA FROM CANADA ON FRIDAY...BUT NO PCPN
ANTICIPATED ATTM. NEXT ROUND OF PCPN ON TAP FOR SUNDAY AS THE NEXT
UPPER LEVEL SHORT WAVE/SFC SYSTEM DROPS DOWN FROM CANADA.

.AVIATION...VFR CONDITIONS WILL GIVE WAY TO WIDESPREAD MVFR
CONDITIONS TOWARD DAYBREAK TUESDAY. AN UPPER LEVEL LOW PRESSURE
AREA WILL LIFT NORTHEAST...AND COMBINE WITH A COLD FRONT DROPPING
IN FROM THE NORTHWEST...TO PRODUCE MORE WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY ON TUESDAY. SOME IFR CONDITIONS WILL BE
POSSIBLE AT TIMES AS THE PRECIPITATION BECOMES MORE WIDESPREAD.

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...NONE.
WI...NONE.

GSF
Hazardous weather outlook, Apr 18, 6:30 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT MON APR 18 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHEASTERN
MINNESOTA AND NORTHWESTERN WISCONSIN TODAY. ANY THUNDERSTORM
ACTIVITY ACROSS EXTREME NORTHERN MINNESOTA WILL BECOME MORE
WIDESPREAD TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT
COULD PRODUCE PEA SIZED HAIL...WIND GUSTS TO 45 MPH...AND BRIEF HEAVY
RAIN.

MINOR FLOODING WILL CONTINUE ALONG THE MISSISSIPPI RIVER AT
AITKIN TODAY AND TONIGHT. CHECK THE LATEST FLOOD PRODUCTS ISSUED BY
THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AND TUESDAY NIGHT
ACROSS THE REGION AS A COLD FRONT MOVES SOUTHEAST ACROSS THE UPPER
MIDWEST.

MINOR FLOODING IS EXPECTED TO CONTINUE ON THE MISSISSIPPI RIVER AT
AITKIN THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS SHOULD CALL THE NATIONAL WEATHER SERVICE IN DULUTH
WITH ANY HAIL OR HIGH WIND REPORTS. WEATHER SPOTTERS ARE ALSO ASKED
TO REPORT ANY FLOODING AND DANGEROUSLY HIGH WATER TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

BERDES

In the hours before

Local storm report, Apr 18, 5:09 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
609 PM CDT MON APR 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             INTERNATIONAL FALLS     48.59N 93.41W
04/18/2005  1.00 INCH        KOOCHICHING        MN   TRAINED SPOTTER

&&

MELDE

The radar

The Duluth radar (KDLH), 215 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Koochiching

When
April 18, 5:20 PM CST
Where
Koochiching County, Ranier
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.617, -93.317

Hail, Koochiching

When
April 18, 5:37 PM CST
Where
Koochiching County, Ranier
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.617, -93.317

The hail fell for 10 minutes.

Hail, Koochiching

When
April 18, 6:44 PM CST
Where
Koochiching County, International Falls
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.600, -93.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446933, 5446934, 5446932.